Tennessee, 2018

Flash Flood in Tennessee, May 22, 2018

May 22, 2018 · NWS MRX · 1 event in 1 county or zone

A frontal boundary was over Kentucky while a warm and humid air mass was in place south of the front. Scattered diurnal convection produced isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A frontal boundary was over Kentucky while a warm and humid air mass was in place south of the front. Scattered diurnal convection produced isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 22, 1:58 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, May 22, 1:58 PM EST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
258 PM EDT Tue May 22 2018

.SHORT TERM (Tonight and Wednesday)...Still a decent chance of
some showers and possibly a thunderstorm or two across the
forecast area tonight as the advertised Midwest upper trough and
surface frontal wave build east across the Appalachians. Would
expect loss of heating to allow for development to diminish in
coverage later in the evening. Maintained a smaller chance for a
shower or thunderstorm across mainly southern and eastern parts of
the forecast area during the first part of the day Wednesday as
the weak boundary makes progress south. The drier and more stable
air behind the boundary should keep Wednesday night and Thursday
largely precipitation free. Stayed close to guidance mins in the
60s tonight with highs a few degrees warmer on Wednesday; ranging
from the lower 80s north to the middle 80s south.

.LONG TERM (Wednesday night through Tuesday)...A front will be
pushing south across the area to start the period, which will
necessitate a low PoP mention Wednesday evening across southern
sections. High pressure over the Great Lakes will provide a
northeasterly low level flow Thursday morning, but as the high
shifts to the Mid Atlantic region in the afternoon, an easterly
flow develops across the Carolinas with an inverted trough over
our area. This may allow for some scattered convection to develop
in the afternoon hours, mainly in the southern sections.

With the ridge offshore and a northward-moving low over the Gulf of
Mexico, we will have a deep southerly flow developing across the
area on Friday that will persist trough the remainder of the
forecast. The sub-tropical low will move into the Southeast states
on Sunday, then stall over AL (GFS) or MS (ECMWF). Model differences
in its position will affect the finer details of QPF and timing of
the best rain chances, both of which are too uncertain at the time
to specify. However, with general agreement on the pattern, the
forecast will keep high chance to likely PoPs going for each
period, with mostly cloudy skies and temperatures above normal.

&&

.POINT TEMPS/POPS...
Chattanooga Airport, TN             68  86  67  86 /  40  30  20  40
Knoxville McGhee Tyson Airport, TN  66  85  65  86 /  30  30  10  20
Oak Ridge, TN                       66  85  64  86 /  30  20  10  10
Tri Cities Airport, TN              63  81  59  83 /  50  30   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, May 22, 3:38 AM EST, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
438 AM EDT Tue May 22 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
438 AM EDT Tue May 22 2018 /338 AM CDT Tue May 22 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms may produce heavy rainfall
this afternoon. This could lead to some localized flooding,
especially in areas with poor drainage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 22, 5:34 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
634 PM EDT TUE MAY 22 2018

TNZ068-086-222315-
Northwest Monroe TN-Loudon TN-
634 PM EDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON AND NORTH
CENTRAL MONROE COUNTIES UNTIL 715 PM EDT...

At 634 PM EDT, Doppler radar was tracking a strong thunderstorm near
Loudon. This storm was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lenoir City, Loudon, Madisonville, Vonore, Greenback, Philadelphia,
Fort Loudon State Park, McGee Carson Peninsula and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3569 8445 3582 8427 3564 8414 3562 8416
      3561 8419 3559 8415 3558 8414 3553 8434
TIME...MOT...LOC 2234Z 240DEG 2KT 3565 8433

TD
Special weather statement, May 22, 6:18 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
718 PM EDT TUE MAY 22 2018

TNZ042>045-230000-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
718 PM EDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...EAST CENTRAL GREENE
AND NORTHERN UNICOI COUNTIES UNTIL 800 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tusculum, or 9 miles east of Greeneville, moving east at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Greeneville, Erwin, Jonesborough, Tusculum, Banner
Hill, Midway, Unicoi, Leesburg, Chucky, Limestone, Telford, Avondale,
Embreeville and Davy Crockett Birthplace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3606 8270 3623 8277 3639 8238 3628 8233
      3625 8234 3626 8232 3614 8227
TIME...MOT...LOC 2317Z 250DEG 14KT 3618 8265

TD

The radar

The Knoxville radar (KMRX), 95 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Loudon

When
May 22, 7:00 PM EST to 8:00 PM EST
Where
Loudon County, 3 mi NE of Big Piney to 4 mi NE of Big Piney
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.711, -84.292

Water over the roadway at 15000 Vonore Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761426.